Motivated by recent reports about sudden death after receiving treatment, the American Heart Association (AHA) has released a Presidential Advisory about penicillin use for patients with rheumatic heart disease (RHD). This advisory was published in the Journal of the American Heart Association.

For the over 39 million people with RHD worldwide, the cornerstone therapy for preventing rheumatic fever recurrence is long-term intramuscular benzathine penicillin G (BPG) injections administered every 3-4 weeks. However, fears about anaphylaxis and mortality have contributed to suboptimal uptake, leading to a devastating effect on disease control.

No formal research of adverse reactions to BPG in patients with RHD has been conducted; however, risk for anaphylaxis following BPG injection is low. Despite the perceived low risk, recent anecdotal reports have been published linking sudden deaths with BPG treatment among patients with RHD.


Continue Reading

One such report described 10 cases of sudden death from 5 countries. Three of these cases met the criteria of an anaphylaxis reaction. The remaining 7 cases were patients with severe valvular RHD who lost consciousness immediately after BPG injection and could not be resuscitated. A similar trend was reported among 3 young children out of a cohort of greater than 800.

The observed symptoms among these cases pointed more towards cardiovascular complication than anaphylaxis, as the patients did not respond to conventional treatment for anaphylaxis, nor did they exhibit other anaphylaxis symptoms. Anaphylaxis should affect all severities of disease, not only severe RHD, indicating these reactions were likely related with disease severity. In addition, similar adverse reactions have not been reported for other indications, such as the use of BPG to prevent mother-to-child transmission of syphilis.

To ensure that clinicians are familiar with signs and symptoms of anaphylaxis, the advisory authors formulated a guide of 5 clinical features that may help with differentiating between anaphylaxis and vasovagal collapse.

  1. Anaphylaxis onsets between 15 minutes to hours after medication administration, whereas a vasovagal collapse occurs immediately after or during medication administration.
  2. Patients in anaphylaxis exhibit respiratory signs or symptoms of cough, wheezing, hoarseness, respiratory distress, and upper airway swelling. These symptoms are absent in vasovagal collapse.
  3. Anaphylaxis is associated with tachycardia, sustained hypotension, weak or absent carotid pulse, and loss of consciousness. Signs of vasovagal collapse include bradycardia, hypotension, strong carotid pulse, weak or absent peripheral pulse, and loss of consciousness.
  4. Patients in anaphylaxis can have pruritis, skin erythema, angioedema, or urticarial, whereas those with vasovagal collapse can have cool, clammy skin.
  5. Severe anxiety and distress are signs of anaphylaxis, and a light-headed or faint feeling is a sign of a vasovagal collapse.

Due to the possibility that patients with RHD and severe valvular heart disease or heart failure could be at increased risk for cardiovascular compromise and sudden death, patients who fit this risk profile should be given oral prophylaxis, instead of intramuscular injection.

In situations in which BPG is preferred or there is lack of oral medication supply, the AHA panel advises for patients at elevated risk to receive BPG in a monitored setting with staff experienced in cardiopulmonary resuscitation with access to proper equipment.

This new advisory was formulated on scant, observational data. There is urgent need for study of BPG among patients with RHD. The priority of these studies should be to understand the extent and nature of sudden death following BPG injection, to evaluate potential prevention strategies, to determine clinical risk profiles, and to examine supply chain issues for penicillin medications.

“This expert advisory panel continues to advocate that BPG is the most effective form of secondary prophylaxis and should be prescribed to all low-risk patients with RHD who have no contraindication to penicillin,” the advisory board noted. “However, we acknowledge with this advisory that there is now a growing body of evidence that patients with RHD who have severe RHD with or without reduced ventricular function may be dying from cardiovascular compromise following BPG injection. Given this emerging data and the questionable benefit of secondary prophylaxis in severe RHD, we strongly advise the prescription of oral antibiotic prophylaxis, preferably oral penicillin, for patients with RHD at elevated risk.”

Reference

Sanyahumbi A, Benjamin IJ, Sable CA, et al. Penicillin reactions in patients with severe rheumatic heart disease: A presidential advisory from the American Heart Association. J Am Heart Assoc. Published online January 20, 2021. doi:10.1161/JAHA.121.024517